Rebound headaches, or medication overuse headaches, occur due to someone taking certain medications too often. Although painkillers can relieve these headaches, they usually come back. To avoid rebound headaches, people should take preventive measures rather than overmedicating with pain-relieving drugs.
Medication overuse headaches — rebound headaches — usually occur after long-term or regular use of headache treating medications.
Using painkillers or other medications too often can cause a person to develop even more headaches as the pain medications wear off.
These rebound headaches are often worse when a person wakes up and may feel worse than the underlying headache they tried to treat.
Read on to learn more about rebound headaches, who is at risk, and what to do about them.
A rebound headache is where a person develops a headache after the pain-relieving effect of a medication wears off. Withdrawal from other medicines or substances, such as caffeine, can also cause a rebound headache.
According to the International Headache Society (IHS), the diagnostic criteria for rebound headache are people:
- experiencing a headache on 15 or more days per month in those with preexisting headaches
- overusing headache medication for longer than three months
How a person defines “overuse” depends on the type of headache medication they are taking. This can be anything from 10 or more days a month to 15 or more days a month. However, people should always take medication as advised by the prescribing doctor or the manufacturer. Taking medications any more frequently than experts recommend can qualify as overuse.
The symptoms of a rebound headache can differ between individuals but
- incapacitating pain
- poor quality of sleep
- psychological distress
- reduced functioning
- memory problems
Using headache medication may relieve the headaches. However, they will return as the drug wears off. The
This pattern leads to people using pain-relieving medication more frequently to tackle the headaches, and the cycle continues. Rebound headaches can last for weeks.
According to the World Health Organization (WHO), medication overuse headaches can impact
Rebound headaches are most common in people aged
Rebound headaches impact people with underlying headache disorders, such as migraines or tension headaches.
However, it is unclear if the connection is causal or another effect of rebound headaches.
Many different types of drugs can cause rebound headaches.
These can range from prescription-only medications to over-the-counter (OTC) pain relievers. Some can cause rebound headaches to occur more quickly than others.
Some, such as opioids, can be more difficult to stop using.
- ergotamine, used on 10 or more days per month
- triptan, used 10 or more days per month
- acetylsalicylic acid, used 15 or more days per month
- non-steroidal anti-inflammatory drugs, used 15 or more days per month
- acetaminophen/paracetamol, used 15 or more days per month
- opioids, used 10 or more days per month
- withdrawing from using the medications that caused the rebound headaches
- equipping themselves with pharmacological and other support, such as behavioral support
- avoiding a relapse
Rebound headaches will often resolve to ‘normal’ headaches
Therefore, withdrawal from these medications is the usual treatment for medication overuse headaches.
Medical professionals will usually recommend abrupt withdrawal from these drugs for people who overuse analgesics, ergotamine, or triptan.
For the overuse of opioids, benzodiazepines, or barbiturates, medical professionals will usually lean more towards slowly reducing the amount of medication a person takes to avoid extreme withdrawal symptoms.
According to the British Association for the Study of Headache (BASH), a person may experience withdrawal headaches between 2–10 days after stopping the medication that caused the rebound headaches. BASH also states that complete improvement can take up to 12 weeks.
Different studies estimate the relapse rate for people who receive treatment for rebound headaches at anywhere from
The less frequently a person uses painkillers to treat headaches as they occur, the less likely they are to develop rebound headaches.
If a person needs to use headache-relieving medication, they should ensure that they follow the directions on the packets to prevent rebound headaches from occurring.
People should limit the use of headache medications to
The best way for people to prevent rebound headaches is to treat the underlying chronic or persistent headaches with preventive medication. This treatment plan helps to stave off headaches before they occur, reducing a person’s need for pain-relieving medicines that may cause rebound headaches.
Additionally, overusing medications can lead to other issues, such as stomach ulcers, gastrointestinal bleeding, and kidney problems.
Excessive use of medication to treat headaches can cause rebound headaches. They can be more debilitating than the initial headache a person was trying to treat and cause long-term health issues.
Rebound headaches are difficult to successfully treat as a high percentage of people who receive treatment go on to relapse and therefore develop rebound headaches once more. Therefore, preventing rebound headaches in the first instance is essential.
People experiencing frequent headaches should talk with their doctor, who may prescribe preventive headache medications.
These medications can help prevent individuals from developing rebound headaches through the overuse of pain medications.